Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


NRTI toxicity and Hep C
Jun 8, 2008

Dear Dr McGovern;

Following my recent diagnosis of chronic Hep C, my antiretroviral therapy was changed to allow for the possible initiation of ribavirin + IFN therapy. My biopsy indicated 1+ fibrosis and 2+ inflammation, and after reviewing the results with my HepC doctor, we decided that there was no urgency to start HepC treatment immediately as some other antiHepC agents may become available before I really need treatment. However, following the change of my antiretroviral Tx from Trizivir QD to Truvada + Telzir + Norvir QD, I started feeling better. I no longer had the debilitating muscle pains and fatigue, I put on a bit of weight and the veins in my legs have become less prominent. I realize that this is most probably due to a decreased mitochondrial toxicity and a reduction of the lactic acidosis caused by the AZT component of my ART. I had been complaining about these symptoms to my HIV doctor for some time until things became critical and I had a stroke. During my hospital admission, my urine was very dark, and I did mention this to my HIV specialist. After the stroke, I emerged from the hospital 15 pounds lighter and with no visible gluteus maximus. I also continued to take Trizivir as per the specialist's instructions and comtinued to feel awful. My question is: shouldn't I have been taken off the trizivir as soon as I mentioned muscle pain, weakness, fatigue and prominent leg veins? Also, can lactic acidosis, which is also common in diabetics, increase the risk of stroke .....as diabetics are at an increased risk of cardiovascular disease, I thought this might be logical? Is it possible that the chronic Hep C affected my liver in such a way that it was no longer able to detoxify the AZT and that the side effects that I noticed only manifested themselves after the HepC infection? Finally, when I last discussed ART options with my HIV specialist, he said that in the event that we did not need to start HepC treatment immediately, that I cold go back to my original therapy with Trizivir as no options were lost. Should I get a new doctor?

Response from Dr. McGovern

When I treat patients for HCV I never combine ribavirin with DDI since this can cause lactic acidosis and pancreatitis. I also try to avoid ribavirin and AZT since the risk of anemia increases.

I do agree with discontinuation of the trisivir. In matter of fact, I would not continue with Trisivir at present for several reasons: 1) the DHHS guidelines do not include this as a preferred agent any longer 2) you feel much better off a combination of triple nucleoside analogs. However, I do not know your medical case so you should discuss your HIV therapies directly with your physician. Be certain to communicate how much better you do feel off Trisivir.



Previous
anti-body level
Next
What does this mean?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement